Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 26, 2008, 8:21 PM MDT for 5 counties in South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2008, 8:21 PM MDT (02:21 UTC)
- Expired
- Jun 26, 2008, 9:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Dewey County, SD, Hyde County, SD, Potter County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 6:14 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 270221
SVRABR
SDC041-069-107-119-129-270315-
/O.NEW.KABR.SV.W.0101.080627T0221Z-080627T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
EAST CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
THIS INCLUDES THE CITY OF GETTYSBURG...
EXTREME SOUTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH
DAKOTA...
* UNTIL 1015 PM CDT/915 PM MDT/
* AT 819 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR WHITLOCKS BAY REC AREA...OR 20 MILES WEST OF
GETTYSBURG...MOVING SOUTHEAST AT 27 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WHITLOCKS BAY REC AREA AROUND 930 PM CDT...
GORMAN AROUND 955 PM CDT...
GETTYSBURG AROUND 1005 PM CDT...
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 165 AND 186.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 182 AND 241.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING/200
AM MDT FRIDAY MORNING/ FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4519 10009 4504 9957 4475 9975 4512 10076
4537 10058
TIME...MOT...LOC 0221Z 295DEG 23KT 4509 10032
$$
CONNELLY2 follow-up statements
000
WWUS53 KABR 270254
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
954 PM CDT THU JUN 26 2008
SDC129-270304-
/O.CAN.KABR.SV.W.0101.000000T0000Z-080627T0315Z/
WALWORTH SD-
954 PM CDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN WALWORTH
COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4520 10011 4519 10010 4517 10000 4515 9997
4516 9995 4513 9988 4504 9957 4475 9975
4497 10034 4523 10020
TIME...MOT...LOC 0254Z 295DEG 23KT 4500 10005
$$
SDC041-069-107-119-270315-
/O.CON.KABR.SV.W.0101.000000T0000Z-080627T0315Z/
DEWEY SD-POTTER SD-SULLY SD-HYDE SD-
954 PM CDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT/915 PM MDT/ FOR EXTREME NORTHWESTERN HYDE...NORTHEASTERN SULLY...
POTTER AND EXTREME EAST CENTRAL DEWEY COUNTIES...
AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF GORMAN...OR 6 MILES
WEST OF GETTYSBURG...MOVING SOUTHEAST AT 26 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GETTYSBURG AROUND 1005 PM CDT...
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 165 AND 186.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 207 AND 241.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING/200
AM MDT FRIDAY MORNING/ FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4520 10011 4519 10010 4517 10000 4515 9997
4516 9995 4513 9988 4504 9957 4475 9975
4497 10034 4523 10020
TIME...MOT...LOC 0254Z 295DEG 23KT 4500 10005
$$000
WWUS53 KABR 270318
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT THU JUN 26 2008
SDC041-069-107-119-270328-
/O.EXP.KABR.SV.W.0101.000000T0000Z-080627T0315Z/
DEWEY SD-POTTER SD-SULLY SD-HYDE SD-
1018 PM CDT THU JUN 26 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN HYDE...
NORTHEASTERN SULLY...POTTER AND EXTREME EAST CENTRAL DEWEY COUNTIES
HAS EXPIRED...
AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING/200
AM MDT FRIDAY MORNING/ FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4520 10011 4519 10010 4517 10000 4515 9997
4516 9995 4513 9988 4504 9957 4475 9975
4497 10034 4523 10020
TIME...MOT...LOC 0254Z 295DEG 23KT 4500 10005
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:54 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 26, 6:54 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 754 PM CDT THU JUN 26 2008 .UPDATE... ISSUED TORNADO WATCH FOR MUCH OF THE CWA INTO THE EARLY MORNING HOURS. SCATTERED TO NUMEROUS TSRAS ARE DEVELOPING OUT WEST OF THE RIVER AND WILL CONTINUE TO MOVE/DEVELOP ACROSS THE REST OF THE AREA THROUGH THE NIGHT. UPDATED FORECAST. && .PREV DISCUSSION... .SHORT TERM...THROUGH FRIDAY 18Z SOUNDING DEPICTS FAIRLY STEEP LAPSE RATES OVERHEAD...WITH HIGH DEWPOINTS AND TEMPERATURES IN THE MID 80S. GUIDANCE CONTINUES TO SUGGEST HIGHER DEGREE OF INSTABILITY ACROSS CENTRAL AND WESTERN COUNTIES...DESPITE WARMER H7 TEMPERATURES. SUSPECT CAPE OVER THE NORTHEAST UNDERDONE. SEVERAL BOUNDARIES IN THE CWA THIS AFTERNOON...MAINLY IN WESTERN/CENTRAL SD...BUT ALSO SEEING ANOTHER FORM IN ASSOCIATION WITH MID LEVEL CONVECTION ACROSS HIGHWAY 14. ALOFT...WILL SEE JET STREAK/SHORTWAVE IN MT MOVE EAST WITH ANOTHER WEAK SHORTWAVE IN EASTERN SD. THESE SYNOPTIC FEATURES WILL PROVIDE A THREAT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING IN TO THE OVERNIGHT HOURS AS SHORTWAVE HEADS ACROSS THE CWA. HODOGRAPHS REMAINS FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A DEEP EASTERLY LOW LEVEL FLOW. WHILE LACKING STRONG H7 WINDS...MODELS CONTINUE TO ADVERTISE LINE EVOLUTION AS SYSTEM MOVES ACROSS THE CWA. .LONG TERM...SATURDAY THROUGH THURSDAY THE LONG TERM IS A LITTLE LONGER THAN NORMAL AS SHORT TERM NEEDS TO FOCUS ON UPCOMING EVENING. THIS LONG RANGE WILL SEE A CHANGE IN THE UPPER LEVEL PATTERN. THE PERIOD OPENS WITH A LARGE H5 UPPER LEVEL LOW IN EASTERN NORTH DAKOTA. BY SUNDAY MORNING THE UPPER LEVEL LOW MOVES OVER THE GREAT LAKES AS THE H5 UPPER LEVEL RIDGE REBUILDS. FOR MOST OF THE UPCOMING WEEK THE UPPER LEVEL RIDGE WILL LIE ALONG THE ROCKIES WITH THIS AREA IN A MOSTLY NORTH FLOW. LATER IN THE PERIOD THE RIDGE WEAKENS AND SEVERAL SMALL FEATURES ARE NOTED IN THE FLOW. AT THE SURFACE BROAD HIGH PRESSURE WILL BUILD IN TO THE AREA AND REMAIN UNTIL NEXT WEEK. AS THE RIDGE WEAKENS FLOW ACROSS THE ROCKIES WILL HELP SET UP A LEE SIDE TROUGH THAT WILL APPROACH THE AREA NEAR THE END OF THE LONG TERM. && .AVIATION... VFR SKIES ARE EXPECTED THROUGH THE NIGHT AND DAY FRIDAY. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO TRAVERSE THE AREA THROUGH THE NIGHT. HAVE IN VICINITY THUNDER IN FOR ALL TAF SITES AND WILL AMEND IF A THUNDERSTORM IS EXPECTED AT A STATION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TMT LONG TERM...KEEFE AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 11:16 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1216 PM CDT THU JUN 26 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271730- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1216 PM CDT THU JUN 26 2008 /1116 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH DAKOTA EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. BY LATE AFTERNOON THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE AS ADDITIONAL STRONG THUNDERSTORMS DEVELOP OVER WESTERN SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD DURING THE EVENING REACHING FAR EASTERN PORTIONS OF SOUTH DAKOTA OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY. THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS ON SATURDAY AND SUNDAY AFTERNOON...MAINLY ACROSS EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. FOWLE
In the hours before
Local storm report, Jun 26, 7:11 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E0.88 INCH DEWEY SD FIRE DEPT/RESCUE
&&
ATGLocal storm report, Jun 26, 7:12 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 8 N ISABEL 45.51N 101.43W
06/26/2008 E2.75 INCH CORSON SD LAW ENFORCEMENT
&&
ATGLocal storm report, Jun 26, 7:13 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E1.00 INCH DEWEY SD TRAINED SPOTTER
&&
ATGLocal storm report, Jun 26, 7:21 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 6 NE ISABEL 45.46N 101.34W
06/26/2008 E1.75 INCH DEWEY SD PUBLIC
&&
ATGLocal storm report, Jun 26, 7:27 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TORNADO 8 N PARADE 45.14N 101.10W
06/26/2008 DEWEY SD STORM CHASER
INITIAL TOUCH DOWN FOR THREE TO FOUR MINUTES.
&&
MFOWLELocal storm report, Jun 26, 7:48 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E0.88 INCH DEWEY SD PUBLIC
&&
ATGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:10 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 65 min |
| Jun 26, 6:38 PM MDT | Tornado Warning | ABR | Corson, Dewey | 37 min |
| Jun 26, 6:41 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 64 min |
| Jun 26, 7:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 27 min |
| Jun 26, 7:15 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Jun 26, 7:21 PM MDT | Tornado Warning | ABR | Dewey | 39 min |
| Jun 26, 7:23 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 52 min |
| Jun 26, 7:27 PM MDT | Tornado Warning | ABR | Dewey | 33 min |
| Jun 26, 7:56 PM MDT | Areal Flood Advisory | ABR | Dewey | 6 hr |
| Jun 26, 7:56 PM MDT | Tornado Warning | ABR | Dewey, Potter | 34 min |
| Jun 26, 8:00 PM MDT | Tornado Warning | ABR | Dewey | 30 min |
| Jun 26, 8:14 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 24 min |
| Jun 26, 8:16 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 44 min |
| Jun 26, 8:18 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 12 min |
| Jun 26, 8:25 PM MDT | Tornado Warning | ABR | Dewey, Potter, Sully | 50 min |
| Jun 26, 8:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 62 min |
| Jun 26, 8:31 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 59 min |
| Jun 26, 8:48 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 42 min |
| Jun 26, 8:52 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 26, 9:14 PM MDT | Tornado Warning | ABR | Hyde, Sully | 46 min |
| Jun 26, 9:27 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 63 min |
| Jun 26, 9:38 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 52 min |
| Jun 26, 9:46 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 44 min |
| Jun 26, 9:59 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 46 min |
| Jun 26, 10:07 PM MDT | Severe Thunderstorm Warning | ABR | Faulk | 23 min |
| Jun 26, 10:40 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 29 min |
| Jun 27, 2:56 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 34 min |
| Jun 27, 3:36 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.